Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed with IBS. Having abdominal pin. Endoscopy indicated multiple erosions in duodenal bulb. Suggestions

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
For many years I was diagnosed with IBS.... However, since last fall i have been having abdominal (ULQ) pain - mostly after a bowel movement.... All tests were fine until an endoscopy indicated multiple erosions in the duodenal bulb, gastritis in the antrum, schatzki's ring at the gastroesophageal junction and hiatal hernia....Now, that's a 'mouthful' isn't it.... I have been carefully following a low residue diet, taking omeprazole, and would like to begin a soluble fiber diet... There has not been much of an improvement - my GI physician has recommended metamucil (too harsh) - same for miralax, citrucel.... Anti spasmodics don't help either - levsin, donnatal.
Any suggestions for reestablishing better bowel motility... this most recent episode has 'gone on' for 8 months.
Everyone is trying, but we have not found the solution.
Posted Sun, 16 Jun 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 3 hours later

Thank you for the query.

First of all let me congratulate you for staying very active and also being an athlete.

Although you had been diagnosed with Irritable Bowel Syndrome years ago , now it is a matter of intestinal musculature losing some of the contracting ability as we age .
Sometimes , fiber supplements can add to the problem at this age. Probably, Miralax or similar PEG- Solutions can be of help if taken properly. When you start experiencing
watery diarrhea , then you can cut back the amount and adjust , so you will have comfortable bowel movement.

You can also try taking a stool softner like colace or surfak one or two a day to keep the stool soft. Small amounts of prune juice daily may also work. Bananas, pineapple, papaya
are helpful.

It appears that you have significant acid reflux or a very weak sphincter muscle at the junction of the esophagus & stomach and presence of Schatzki's ring adds to it. I am glad that the
doctor has prescribed Omeprazole which is a good PPI.Take it about 60-90 minutes before your main meal of the day.

You mention multiple erosions in the duodenum and also gastritis. Usually these are seen in people taking over the counter or prescription NSAIDS. (Non steroidal antiinflammatory drugs) such as Aspirin, Ibuprofen, Naproxen family of drugs. If you are on any of these , I would recommend stopping them after consulting your physician for alternatives.

Limit alcohol, caffeine, dairy products, tobacco, fatty, fried foods and excess citrus drinks or tomato based products till all the erosions heal which might take 6-8 weeks.

Continue to stay active and drink enough water daily.

I hope I have provided some insights towards your complaints. Let me know if you need clarifications.

I wish you the very best and continued active life.
May God Bless.
Above answer was peer-reviewed by
Follow-up: Diagnosed with IBS. Having abdominal pin. Endoscopy indicated multiple erosions in duodenal bulb. Suggestions 1 hour later
Thank you, Dr. Narasi for your prompt reply to my inquiry... It does provide a different perspective to questions that I have had...
An example of pain following a bowel movement - yesterday I took a 1/2 caplet of Citrucel and beginning three hours later I had a bowel movement followed by pain which continued through the night - and into today = I have had two additional bowel movements and continuing pain. It was interesting your mentioning intestinal musculature losing some of its contracting ability as we age..... I have tried Colace and it creates bloating and pain. Do you have any suggestions as to the pain meds I might try? Tylenol helps a bit but I don't want to take too much of that either.... I am presently taking 1 40mg omeprazole daily would you recommend two a day?
Answered by Dr. Charles S Narasi 3 hours later

You are welcome . You can take it twice a day and see if you feel much better. As for pain killers, you can take up to 4-6 Tylenol's a day, safely.

If colace stool softner does give you problems , try a different stool softner like Surfak or you can ask your Pharmacist for alternative medicine.

I want you to double check the strength of the Omeprazole you are taking. It only comes in 20 mg at most places. If you are taking one a day, you can go to two a day (Total of 40 mg. daily)
I want you to check this.

I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Diagnosed with IBS. Having abdominal pin. Endoscopy indicated multiple erosions in duodenal bulb. Suggestions 12 hours later
Hello, Dr. Nasari..

In my previous inquiry I mentioned that I was taking 40 mg of omeprazole daily - I meant to say that I was taking 20 mg daily and, wanted to ask if if would be all right to increase to 40 mg. You answered that question = thanks.

My last question?? I do not understand how I can feel 100% for a day or two - then immediately after a bowel movement the pain begins. What causes this and is it as you say, the musculature losing some of its contracting capabilities. It oftentimes take hours or a day or two to 'simmer down', and more often than not leaves a dull pain on the left side.

I never have classic symptoms of GERD - no heartbrn, no nausea, no indigestion.
It's all a MYSTERY!!
Answered by Dr. Charles S Narasi 1 hour later
Good to hear from you again. My answer is , yes, you
can take Omeprazole 20 mg. twice a day , about 60-90 mins.
before your main meal in the morning and evening.
The pain that you describe is from trapped gas after you
have had a bowel movement couple of days before.
Gently massaging the abdomen from right lower quadrant
to the left side and down, laying down would help to move
the gas. It is true that as we get older , GERD symptoms are
often atypical .
Have a great day.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor